Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Newborn baby having jaundice and black stools. Is it due to bilirubin levels?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1015 Questions
g6pd baby is 8 days old, having jaundice reading of 232 about 12 hours ago. Dr. discharged the baby from hospital. Baby's urine is normal color but stools are black. Is there a need for concern for the black stools. Is the black color of the stools due to bilirubbin? What should we do?
Posted Sat, 14 Jul 2012 in Child Health
Answered by Dr. Ashwini Kolur 9 hours later
Thanks for your query.

I will try my best to provide you with best possible professional recommendations to your questions.

Black stool is a condition in which the feces are very dark or black in color. Black stool may be normal in some cases and caused by ingesting certain substances or medications, such as iron supplements. However, black stool can also be caused by a serious condition, such as bleeding in the digestive tract.

hemolytic crisis can occur when certain drugs are given to G6PD patients drugs include antimalarial primaquine, salicylates, sulfonamide antibiotics, nitrofurans, phenacetin, and some vitamin K derivatives.

I advice you to see pediatrician for thorough examination.

Yet again, I do hope that you have found something helpful and I will be glad to answer any further query.

Hope i have cleared your queries. If you do not have any clarifications, you can close the discussion and rate the answer

Above answer was peer-reviewed by
Follow-up: Newborn baby having jaundice and black stools. Is it due to bilirubin levels? 5 hours later
Tq for your opinion Dr. XXXXXXX Kolur.

Why do you not making any reference to jaundice and billirubin in your answer?


Answered by Dr. Ashwini Kolur 1 hour later
Good to hear from you.

In hyperbilirubinemia the stool will be light colored and not black as you have mentioned. Dark colored urine is seen in hyperbilirubinemia.

Bilirubin is the principal breakdown product of red blood cells. In G6PD there are chances of haemolysis when certain drugs are taken as mentioned before.

I advice you to take the baby to the pediatrician for examination.

Wish you and your baby good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor